Hail, Mecklenburg
- When
- June 1, 2:50 PM EST
- Where
- Mecklenburg County, 3 mi NE of South Hill
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.767, -78.100
5 flash flood, 1 hail, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 1, 2:10 PM EST, 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD, VA 310 PM EDT FRI JUN 1 2001 TNGT...SOME CLRG OCCURRING OVR ERN VA...BUT ATMOS WORKED OVR BY EARLIER CNVCTN. SFC OBS AND MSAS SHOWS IMPRESSIVE BULLSEYE OF SFC CNVRGNC IN CNTRL NC/SC ALG LEADING EDGE OF CNVCTN...AND MESO LOW FORMING IN CNTRL SC/NC. AFTER DISC WTH SPC...KPG EYE ON SRN/ERN VA...AS CNVCTN BUILDS N INTO VA. WL CNVCTN BE TOO WDSPRD FOR SVR...AND WL MESO LOW AND WDSPRD UVV TRANSLATE INTO HVY RAINERS DUE TO DISRUPTIONS IN THE LOCAL STORM ENVIRONMENT? HEATING AHD OF LEADING EDGE OF CNVCTN AND PRESENCE OF MESO LOW ENUF OF A CONCERN TO KP PSBL SVR IN FCST. IMPRESSIVE STORMS IN RAH AREA...AND BASED ON THEIR RADAR SIGNATURES...VIL OF DAY IN LWR/MID 50S. SOME ROTATING STORMS SEEN ON KRAX AS WELL. HEAVY RAIN WL OCCUR IN MOST PLCS AT THE VRY LEAST...AND AGAIN...BEST CHC FOR SVR LOOKS TO BE SERN VA AND NE NC...AS ATMOS WORKED OVR IN OTHER AREAS OF VA AND MD. WATCH OUT FOR PTNLY IMPRESSIVE PONDING ON SOME ROADWAYS. LOWS IN 60S...NR 70 IN NE NC. SATURDAY...CHC LINGERING SHRA/TSRA ALG COAST...THEN ALL AREAS BECMG PS AS MIDLVL FLO BECOMES A LTL MORE DWNSLP...AND H8 TEMPS WL HV WARMED. SFC FLO GNRLY FROM S TO SSW...AND QUITE A HUMID AIRMASS AT AND BELOW BNDRY LYR. THERE SHUD BE ENUF CLOUDINESS TO PREVENT TEMPS FROM RISING MUCH ABV LWR 80S...ALTHO TYPICAL FVX/PTB AREA CUD APPCH MID 80S. APPCHG LLVL COLD FRNT CUD TRIGGER A SCT SHRA/TSRA IN INTERIOR AREAS BEFORE SUNSET. SATURDAY NGT...SCT SHRA/TSRA WRK E THRU THE EVE...THEN A LTL COOLING TWD MORNING AS LLVL WNDS TREND MORE TO THE SW AND W. LOWS ARND 60 TO MID 60S. SUNDAY...H8 COOLING BEGINS IN EARNEST THRU THE DAY AS ANTHR UPR IMPULSE TRACKS THRU...BUT ITS A NRN STREAM IMPULSE WTH LIMITED MOISTURE. SOME INDCTN OF SMALL CHCS FOR SHRA/TSRA IN NRN AND ERN AREAS...BUT WL NOT PUT IN FCST DUE TO LIMITED MOISTURE AND FRLY DEEP W WNDS. HGHS UPR 70S TO ARND 80. XTND...GNRLY DRYING OUT MON AND TUE...SO TEMPS ARND 80 TO LWR/MID 80S WTH AT LEAST PS. BY WED...ANTHR SYSTEM APPCHS...CONTG INTO THU...SO ACKNOWLEDGING CHC SHRA/TSRA CHCS. SYSTEM LUKS TO BE EXITING THU NGT FOR PTNLY DRY FRI. OVERALL MEAN UPR TROF LUKS TO REMAIN IN ERN U.S. THRU NXT WK...RESULTING IN NR NORMAL TO BELOW NORMAL TEMPS. CSTL WTRS...WNDS INCRSG TO NR SCA...AS WL SEAS/WAVES EVENTUALLY TNGT. MINIMAL THO...AND MSTLY BE WITHIN CNVCTN...NOT NCSRLY GRAD WNDS...BUT WL PUT UP MARGINAL SCA FOR SRN BAY AND ATLC WTRS. THANKS SPC FOR EARLIER COORD. SBY 62 80 64 80 / 70 40 40 20 OXB 64 78 64 78 / 70 40 40 20 ECG 69 82 66 81 / 70 30 30 20 ORF 68 82 66 81 / 70 50 40 20 PHF 68 82 66 81 / 70 50 40 20 AKQ 65 81 63 81 / 80 30 30 20 RIC 62 81 62 81 / 80 30 30 20 FVX 65 81 63 81 / 80 30 30 20 .AKQ... MD...SMALL CRAFT ADVSY FENWICK ISLAND TO CHINCOTEAGUE. NC...SEVERE THUNDERSTORM WATCH UNTIL 500 PM EDT FRIDAY FOR ZONES NCZ012>017...NCZ030>032...NCZ102. SMALL CRAFT ADVSY VA/NC BRDR TO CURRITCUK BEACH LIGHT AND CURRITUCK SOUND. VA...SMALL CRAFT ADVSY CHINCOTEAGUE TO VA/NC BRD7R AND CHES BAY FROM NEW POINT COMFORT TO CAPE HENRY. NS
NCZ012>017-030>032-102-VAZ065-066-079-087>098-012100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1109 AM EDT FRI JUN 1 2001 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERRNOON AND EVENING... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS SOUTHERN VIRGINIA...AND NORTHEAST NORTH CAROLINA...INCLUDING HAMPTON ROADS. DAMAGING WIND GUSTS UP TO 60 MPH AND HAIL 3/4 INCH OR LARGER WILL BE THE PRIMARY THREAT WITH THE STRONGEST STORMS. SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. OCCASIONAL SUNSHINE WILL WORK INTO THE AREA THIS AFTERNOON ALLOWING THE MOIST AIRMASS TO HEAT UP AND BECOME UNSTABLE. THIS WILL SET THE STAGE FOR THUNDERSTORM DEVELOPMENT...WHICH WILL LIKELY OCCUR AS A WARM FRONT TRACKS ACROSS THE AREA. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. NS
NCZ012>017-030>032-102-VAZ065-066-079-087>098-012100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1148 AM EDT FRI JUN 1 2001 ...SEVERE THUNDERSTORM WATCH NUMBER 343 IS IN EFFECT UNTIL 500 PM FOR THE FOLLOWING COUNTIES IN NORTHEAST NORTH CAROLINA... BERTIE CAMDEN CHOWAN GATES HERTFORD NORTHAMPTON PASQUOTANK PERQUIMANS MAINLAND CURRITUCK OUTER BANKS CURRITUCK OCCASIONAL SUNSHINE WILL WORK INTO THE AREA THIS AFTERNOON ALLOWING THE MOIST AIRMASS TO HEAT UP AND BECOME UNSTABLE. THIS WILL SET THE STAGE FOR THUNDERSTORM DEVELOPMENT...WHICH WILL LIKELY OCCUR AS A WARM FRONT TRACKS ACROSS THE AREA. THERE IS A CHANCE THAT SOME THUNDERSTORMS COULD BECOME SEVERE WITH HAIL THREE-QUARTERS OF AN INCH OR LARGER...OR WINDS 58 MPH OR GREATER. A SEVERE THUNDERSTORM WATCH MEAN SEVERE THUNDERSOTRMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIB1LE IN OR NEAR THE WATCH AREA. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR LATER STATEMENTS...AND POSSIBLE WARNINGS. NS
The Norfolk radar (KAKQ), 100 km away, was scanning. The volume nearest the first event began at 19:34 UTC.
5 flash flood, 1 hail, 1 tornado. Local standard time, as filed.
Five inches of rainfall and high water reported by spotter.
High water eastern portion of the county. Several roads closed.
Several reports of high water in the eastern portion of the county.
Several roads closed.
Road flooded/closed.
A tornado touched down near Jackson Road about 810 PM. The damage path for this tornado was approximately 100 feet wide. The tornado skipped up and down for about a mile along a path to the northeast of Turlington Road. It uprooted a number of trees and took shingles off roofs. The tornado became a funnel cloud and then touched down again around 815 PM just south of Sleepy Hole Road and passed through a part of Sleepy Hole Golf Club. The tornado continued north northeast through Chatham Woods with extensive damage along Burning Tree Lane. The total path length in the northern part of the county was about 1 mile. The width at its widest point was about 100 yards. Numerous trees were destroyed and a number of houses lost siding and some roofing material.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2001Every state in 2001This day in weather historyThe tornado archive for Virginia, 2001Warnings in Virginia, June 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5256923, 5256924, 5256928, 5256927, 5256926, 5256925, 5257002.